Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
162 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes prolonged vaginal bleeding after taking a Depo shot?

Answered by
Dr.
Dr. Klarida Papaqako

General & Family Physician

Practicing since :2010

Answered : 1614 Questions

default
Posted on Wed, 20 Sep 2017 in Women's Health
Question: i took a depo shot on 2nd august and starting spotting from 9th august leading to very heavy bleeding which is still ongoing ...i got norethisterone on the 24th august and took 5mg 3 times a day but still no change so i increased the dose to 30mg a day
i am on day 5 and the bleeding has become very bright pink with few small clots, when will the bleeding stop?
doctor
Answered by Dr. Klarida Papaqako 1 hour later
Brief Answer:
The bleeding may need 2 weeks for up to 3 months to stop

Detailed Answer:
Hello,
Thank you for using Healthcaremagic to post your question.
I read it carefully and I understand your concern.

Depo shot can give bleeding for up to 3 months when you use it for the first time. It needs some time for the body to adjust with the hormonal changes.

If you have used this shot before, it may need less time to stop.

Hope this is helpful.
Let me know if you have other questions or concerns.

Regards,
Dr.Papaqako
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Klarida Papaqako 38 minutes later
i have been taking norethisterone to help stop the bleeding but it is still ongoing.
Does this mean that i need to carry on taking them till the bleeding stops?

i cannot carry on living with this bleeding which has lasted 3 weeks... i cannot go anywhere without worrying about flooding.

is there not anything i can take to stop the bleeding? Non stop bleeding for 3 months is surely not healthy and is bound to cause some ruin to my relationship too
doctor
Answered by Dr. Klarida Papaqako 19 hours later
Brief Answer:
There are recommendations for oral or transdermal estrogen supplements

Detailed Answer:
Hello dear,

I have read the evidence about using norethisterone to stop the side effect of bleeding while using the depo shot, and I have not found anything that supports it.

On the other side, there are some recommendations administering oral or transdermal Estrogen supplements which sometimes have proven to be helpful but other times the efficacy of supplemental estrogen for prevention or treatment of active unscheduled bleeding is unclear.

If norethisterone is not working, means that maybe it is not going to work for you, so I would recommend to talk to your doctor about it and suggest the possibility of using estrogen.

Ultimately, if this method of contraception is affecting your relationship and the quality of life and nothing works to make it better, then it's better to consider other modes of contraception.

I hope this is helpful. Let me know if I can assist you further.

Regards,
Dr. Papaqako


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Norethisterone

doctor1 MD

How successful is norethisterone at stopping bleeding? I have frequent breakthrough bleeding on contraceptive pills and am unable to run packs...

doctor1 MD

I took norethisterone to delay my period for 4 days, I only started taking the norethisterone a day before my period was due and I didn t take it...

doctor1 MD

i and my husband are been trying to conceive since 6 months. I am 29 years old and we have 5 years of marriage life. Yesterday, my gyn doctor...

doctor1 MD

hi, I am on microgynon and currently running 2 packs straight. since I started the second pack I have been bleeding with severe cramps. will taking...

doctor1 MD

Hi doctor, I have PCOD and prominent symptoms of it like facial hairs, lethargy , thinning of hair, irregular period with gaps of 2-3 months...

doctor1 MD

i took northisterone last cycle to delay my period which woked successfully....will my next period be due 4 weeks from day 1 of actual period or 4...

doctor1 MD

hi i am very worried, in XXXXXXX i did a surgery to remove two cyst on my ovary but it was not successful, becauz my gyn said that i had...